Alert archive / New York / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 76, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 12, 2022, 12:07 PM EDT for Oneida County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2022, 12:07 PM EDT (16:07 UTC)
- Expired
- Jul 12, 2022, 12:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:04 AM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 12, 11:04 AM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1104 AM EDT Tue Jul 12 2022 .SYNOPSIS... Scattered showers and thunderstorms developing this afternoon, with best chance for severe weather across Northeast Pennsylvania and the Catskills. Less humid and slightly cooler weather expected Wednesday into the end of the week with a few isolated showers or thunderstorms possible. && .NEAR TERM /THROUGH WEDNESDAY/... 1055 AM Update Still watching the potential for scattered strong to severe t'storms this afternoon especially south/east of I-81 and I-88 in CNY and much of NE PA. Skies this morning have been partly to mostly sunny with a good diurnal temperature increased noted. 11 AM temperatures are already in the upper 70s to mid-80s areawide and there is decent low level moisture advection along and ahead of the approaching front; sfc dew points are now in rising into the mid to upper 60s. An area of enhanced MLCAPE is moving into CNY/NE PA from the west, already surpassing 1000 J/Kg...there is plenty of effective layer shear moving in as well, 50+ Kts noted. Low level lapse rates are increasing between 7-7.5C/Km across CNY at this time as well...and perhaps most concerning is the mid level dry air mass (shown on latest WV loop) and DCAPE values over 1000 J/Kg...this should set the stage for scattered thunderstorms this afternoon and perhaps even a few supercells across NE PA and/or the western Catskills..the main threat from these storms would be isolated damaging winds. Only minor adjustments were made to the near term forecast grids to account for the latest satellite, radar and CAMs trends. 645 AM Update... Isolated rain showers are moving across the area and more isolated showers are expected to develop this morning. The forecast remains on track from the previous package. Increased cloud cover is causing some concern for convective activity later this morning, especially a band of thicker clouds currently moving across central PA which would limit instability potential over NEPA as it would move over during prime heating time. 330 AM Update... Rain showers are currently moving through Oneida county and should be east of the area within the next hour. Another batch of rain showers and isolated thunderstorms are currently moving into Steuben county and are expected to move to the NE across the CWA. A 40kt LLJ combined with the overhead shortwave will aid in continuing the development of this area of showers as they move across the area this morning. The LLJ and shortwave will exit the area later this morning, taking the rain showers with it. This afternoon, an upper level trough combined with a cold front advancing through the area will bring scattered rain showers and thunderstorms. CAMs have not done a great job with the current round of showers moving through the area and they are not coming to any sort of agreement on how this afternoon will play out, with some models showing almost no activity and others showing widespread showers and storms. The overnight rain showers that have and will move across the area should leave a cold pool across the Finger Lakes, stretching into CNY and the Mohawk Valley. This combined with an increase in clouds this morning should inhibit thunderstorm development across these regions tomorrow afternoon. As the cold front pushes through in the afternoon, a few showers and isolated thunder could pop off but the severe threat will be minimal. The best chance for thunderstorms with severe weather in the afternoon will be across NEPA and the Catskills. HREF shows CAPE above 1000 j/kg across the region with 40-50 kts of 0-6km bulk shear. Hodographs are mostly straight, indicating storm mode will be linear and sounding profiles show a great potential for damaging winds as the main threat, with inverted Vs and DCAPE greater than 1000 across the area. The severe threat should be over by mid evening as the cold front will be through the region. Post front, low level moisture should bring a stratus deck with a chance for some light showers across the higher elevations of the Tug Hill, south of the Mohawk Valley and the Catskills. Tuesday night will see lows in the mid to upper 50s. The upper level trough will remain overhead Wednesday, sending another embedded shortwave through the area. Best chances for rain and isolated weak thunderstorms will be during peak heating in the afternoon. Highs on Wednesday will be in the mid to upper 70s with the river valleys of NEPA reaching the mid 80s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/... A secondary cold front with a broad upper level trough moves through the region Wednesday night and Thursday. While moisture looks limited enough lift looks present for isolated showers and thunderstorms in this time along with some increase in the cloud cover. Temperatures generally should be in the 60's and 70's with a few low 80's for highs Thursday. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... High pressure will begin to build into the region Thursday night and Friday bringing a shot of slightly cooler and less humid air to the region. This looks to result in a wider temperature spread with lows in the 50's and most places seeing highs getting into the low and mid 80's Friday and Saturday. Though Saturday does look a few degrees warmer being on the back side of the high with southwesterly warm air advection. Enough moisture with increasing dewpoints brings a muggier feel to start next week. Still looks warm as well with higher lows in the 60's and afternoon highs in the 80's Sunday and Monday. Chances of a few showers and thunderstorms increase by Monday ahead of a weak cold front and deeper moisture from the Gulf of Mexico and the Atlantic ocean. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... VFR conditions are expected through the period at all terminals. Some periods of rain showers will move across SYR/RME this morning but restrictions are not expected as showers should be light. Afternoon convection continues to trend downward as overnight rain showers and morning clouds will limit thunderstorm development across BGM/ELM/ITH/SYR/RME terminals. The best chance for thunderstorms will be at AVP this afternoon, but confidence is not very high in storms developing near the terminal. High res model guidance is outputting a variety of solutions for how precipitation might evolve this afternoon. Because of this low confidence, only VCTS was mentioned in the TAFs. Models are hinting at some low stratus developing behind the front with patchy fog in river valleys. ELM and RME will have a chance for MVFR conditions but confidence is not high enough to put it in the TAF this far out. Outlook... Wednesday and Wednesday Night...Mainly VFR, but brief restrictions in showers and thunderstorms possible in the afternoon and early evening. Thursday through Saturday...VFR expected at this time. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...JTC/MJM NEAR TERM...BTL/JTC/MJM SHORT TERM...MWG LONG TERM...MWG AVIATION...JTC
Hazardous weather outlook, Jul 12, 5:27 AM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 527 AM EDT Tue Jul 12 2022 NYZ023>025-036-037-044>046-055>057-062-PAZ038>040-043-044-047-048- 072-130930- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 527 AM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. There is a slight risk for severe thunderstorms today. A cold front will push through the area this afternoon, generating rain showers and thunderstorms. Damaging wind gusts will be the main severe weather threat type. The best window for severe weather will be between 1pm and 8pm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-015>018-022-130930- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- 527 AM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. Scattered rain showers with isolated thunderstorms are possible late this morning and into the afternoon. An isolated thunderstorm or two could generate gusty winds as the cold front moves through. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Special weather statement, Jul 12, 12:04 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1204 PM EDT Tue Jul 12 2022
NYZ009-121645-
Northern Oneida NY-
1204 PM EDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of northwestern Oneida
County through 1245 PM EDT...
At 1202 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Camden, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Camden, Boonville, Steuben, Florence, Ava, Taberg, Glenmore, Point
Rock, North Western and Pixley Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4330 7528 4330 7587 4332 7587 4332 7588
4333 7588 4348 7581 4342 7553 4352 7532
TIME...MOT...LOC 1602Z 265DEG 39KT 4341 7592
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:04 PM EDT | Special Weather Statement | BGM | Oneida | 41 min |
| Jul 12, 12:37 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 8 min |
| Jul 12, 12:45 PM EDT | Special Weather Statement | BGM | Cortland | 30 min |
| Jul 12, 12:50 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland, Tompkins | 55 min |
| Jul 12, 1:43 PM EDT | Special Weather Statement | BGM | Tioga | 32 min |
| Jul 12, 1:59 PM EDT | Special Weather Statement | BGM | Otsego | 46 min |
| Jul 12, 2:24 PM EDT | Special Weather Statement | BGM | Broome | 51 min |
| Jul 12, 2:30 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 30 min |
| Jul 12, 2:36 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 39 min |
| Jul 12, 3:15 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 45 min |
| Jul 12, 5:14 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 46 min |
| Jul 12, 5:53 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 52 min |
| Jul 12, 3:59 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 61 min |
| Jul 12, 4:58 PM EDT | Special Weather Statement | BGM | Wayne | 47 min |
Nearby
Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.